You’ve reached the visitor articles limitFree registration reserved for healthcare professionals
ISSUE: Two patients administered infusions of curcumin (a component of the spice turmeric) compounded with polyethylene glycol (PEG) 40 castor oil reportedly experienced immediate hypersensitivity reactions. The PEG 40 castor oil was a component of a curcumin emulsion product compounded by a pharmacy, ImprimisRx, located in Irvine, California. Hypersensitivity reactions to intravenous (IV) products containing polyethylene glycol castor oil have been reported in the literature and are the subject of warnings for a number of FDA-approved drugs.
BACKGROUND: On March 10, 2017, the FDA received an adverse event report concerning a 30-year-old female patient who experienced cardiac arrest after IV administration of a curcumin emulsion product compounded by ImprimisRx. The patient reportedly had a history of allergies and was being treated for eczema by a naturopathic doctor. Within minutes of starting the infusion, the patient became pulseless and required CPR. The patient suffered anoxic (depleted oxygen) brain injury and subsequently died. An adverse reaction to infused curcumin solution was identified as a cause of death by the local authorities.
On May 1, 2017, FDA received an adverse event report concerning a 71-year-old male patient who developed a hypersensitivity reaction after IV administration of ImprimisRx’s compounded curcumin emulsion product. The patient had a history of allergies and was being treated for thrombocytopenia (a low platelet count) at a holistic health center. According to information FDA received from the center, within minutes of starting the infusion, the patient developed a cough and erythema (skin reddening). Diphenhydramine (an antihistamine) was administered; however, symptoms escalated to include shortness of breath, itching, and hypotension (low blo...